Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 19, NWS Houston/Galveston, TX

February 19, 2021

NWS Houston/Galveston, TX issued this small craft advisory at Feb 19, 2021, 3:24 AM CST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 3:24 AM CST (09:24 UTC)
Expired
Feb 19, 2021, 6:00 AM CST
In force
3 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

379 
WHUS74 KHGX 190924
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
324 AM CST Fri Feb 19 2021

GMZ335-191800-
/O.EXP.KHGX.SC.Y.0018.000000T0000Z-210219T0900Z/
/O.NEW.KHGX.SC.Y.0019.210219T0924Z-210219T1200Z/
/O.CON.KHGX.LO.Y.0008.000000T0000Z-210219T1800Z/
Galveston Bay-
324 AM CST Fri Feb 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...
...LOW WATER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...For the Low Water Advisory, abnormally low water levels.
  For the Small Craft Advisory, north winds around 20 knots and slightly
  choppy to choppy bay waters.

* WHERE...Galveston Bay.

* WHEN...For the Low Water Advisory, until noon CST today. For 
  the Small Craft Advisory, until 6 AM CST early this morning.

* IMPACTS...Conditions will be hazardous to small craft. Below 
  normal water levels will result in hazardous navigating 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

Mariners should navigate shallow waters with extreme caution due
to below normal water levels.

&&

$$

GMZ330-191200-
/O.EXP.KHGX.SC.Y.0018.000000T0000Z-210219T0900Z/
/O.NEW.KHGX.SC.Y.0019.210219T0924Z-210219T1200Z/
Matagorda Bay-
324 AM CST Fri Feb 19 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...North winds around 20 knots and choppy bay waters.

* WHERE...Matagorda Bay.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ350-355-370-375-191500-
/O.EXT.KHGX.SC.Y.0018.000000T0000Z-210219T1500Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
324 AM CST Fri Feb 19 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...North winds 20 to 25 knots, with gusts to 30 knots. 
  Seas 4 to 7 ft, occasionally to 8 feet more than 20 nm 
  offshore.

* WHERE...Gulf waters between High Island to Matagorda Ship 
  Channel out 60 nm.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 18, 11:38 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Feb 18, 11:38 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1138 PM CST Thu Feb 18 2021

.AVIATION [06Z TAF Issuance]...

Skies have scattered out north of IAH the past few hours, and will
remain most clear through the period. A few clouds at around
3000ft may creep in from the northeast around sunrise, but
generally VFR conditions will prevail. A thicker band of clouds
spreading across the coast is bringing intermittent MVFR CIGs
conditions with a broken deck at around 2000 and overcast skies
above it at around 10k feet. These clouds will be scattering out
through the next few hours leading to VFR conditions across the
area by the morning that will persist through tonight. A breezy
northerly wind of 10 to 15kts will continue for the next few
hours, but will decrease through the day today eventually becoming
light and variable overnight tonight.

Fowler

&&

.PREV DISCUSSION /Issued 538 PM CST Thu Feb 18 2021/...

.SHORT TERM [Friday Through Saturday Night]...

Snow flurries developed across the northern half of the area today
and these will end as drier air moves into the region from the NW.
With the drier air, skies will also begin to clear and once skies
clear and winds decouple, temperatures are going to take a tumble.
High pressure will build into West Texas and drift toward
east Texas toward morning. The cold air mass associated with the
high will once again settle over SE TX with MiNT values falling into
the teens over the north, low/mid 20's central and south and low
30's along the coast. A Hard Freeze Warning will remain in effect
tonight for most of SE TX with 6 to 8 hours of temperatures at or
below 25 degrees. A Wind Chill Advisory has also been issued
over the NW-W zones with WC values falling into the single digits
later tonight.

Friday will trend slightly warmer, or maybe it'll just feel a bit
better with sunny skies and less wind. Surface high pressure will
settle directly over SE TX by Fri afternoon with MaxT values ranging
from the mid 30's far NW zones to the mid 40's far southern zones
and coast.

Another night of very cold temperatures is expected Fri Night into
Sat morning as the surface high drifts east. Clear skies, light
winds and dry air will allow ideal radiational cooling to commence
and produce MinT values near 20 degrees far NW zones and mid/upper
20's elsewhere. A Hard freeze Watch is in effect for the NW zones
for tomorrow night.  43

.LONG TERM [Saturday Through Thursday]...

In what will be a welcomed change for SE TX, a warming trend is
expected heading into the weekend with an end to subfreezing
temperatures now in sight. As high pressure departs eastward and a
return to onshore winds allows for enhanced WAA, we should finally
break into the 50s on Saturday. While lows overnight will remain
below normal, it'll be the first time in quite a while where no
subfreezing temperatures are anticipated across the entirety of SE
TX. The warming trend continues on Sunday with temperatures
pushing closer to near-seasonable values- the upper 50s across the
northern counties and low to mid 60s along the coast and in the
Houston metro.

The approach of a surface cold front on Sunday night/early Monday
morning will bring a slight cool-down to the area, though the
magnitude of this boundary passage will not come close to
approaching what we have seen over the past several days. Lows on
Sunday night dip back into the 30s/40s, though I have continued
not to carry any subfreezing temperatures in the forecast (though
CLL and surrounding areas will get close). Global models remain
bearish regarding the possibility of showers to encounter the
front, with the NAM/EC/GFS all indicating marginal QPF. Have
maintained slight chance PoPs as a result.

High pressure briefly enters the picture on Monday with offshore
winds providing CAA and allowing for daytime highs to return to
the 50s. However, this surface feature should depart quickly and a
return to southerlies can be expected on Tuesday afternoon.
Warming will continue into mid week with most locations seeing the
70s by Wednesday. A deepening lee cyclone may drag our next cold
front into SE TX on Thursday, though the timing of this feature
and magnitude of any associated precipitation looks more uncertain
for the time being.

Cady

.MARINE...

With a tight surface pressure gradient continuing to produce winds
of around 20 to 25 knots across the bays and coastal waters, the
Small Craft Advisories previously set to expire this afternoon
have been extended into the evening. Both winds and seas will be
on a downward trend tomorrow, decreasing below caution criteria
during the afternoon. Calmer conditions are expected through the
weekend as departing high pressure loosens the surface gradient
and an onshore flow pattern develops.

We are monitoring the potential for marine fog on Saturday evening
into Sunday. While probabilistic guidance does not indicate
reduced visibilities during this time, water temperatures are
currently low (46 degF at the Galveston Bay Entrance) which will
lend favorable to fog development if sufficient warming does not
occur prior to the development of onshore winds over the weekend.

A second but weaker surface cold front will approach the coastal
waters on Monday, after which winds and seas may increase as the
boundary departs. That being said, moderate offshore winds are
unlikely to persist for very long and any caution/advisory level
conditions should be short-lived.

Cady

.CLIMATE...

It's been cold, really cold over the last seven days, but how does
it rank historically? Here is the average temperature for the four
first order climate sites over the last seven days (Feb 11 - Feb 17)

City of Houston

29.7     1895
30.1     1899
32.5     2021
38.6     1905
41.6     1958

City of Galveston

31.3     1895
37.6     1899
39.7     2021
40.1     1905
43.3     1958

College Station

24.6     1899
25.9     2021
29.1     1895
39.4     1958
41.9     2010

Houston Hobby

34.3     2021
41.6     1958
43.7     1963
44.5     2010
45.6     1981

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  17  35  20  48  38 /   0   0   0   0  10
Houston (IAH)          24  44  27  55  44 /   0   0   0   0   0
Galveston (GLS)        33  46  40  56  53 /   0   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Hard Freeze Warning until 9 AM CST Friday for the following
     zones: Austin...Brazos...Burleson...Coastal
     Brazoria...Coastal Jackson...Coastal
     Matagorda...Colorado...Fort
     Bend...Grimes...Houston...Inland Brazoria...Inland
     Harris...Inland Jackson...Inland
     Matagorda...Madison...Montgomery...Northern
     Liberty...Polk...San
     Jacinto...Trinity...Walker...Waller...Washington...Wharton.

     Hard Freeze Watch from Friday evening through Saturday morning
     for the following zones:
     Austin...Brazos...Burleson...Colorado...Grimes...Houston...Madison...Trinity...Walker...Waller...Washington.

     Wind Chill Advisory until 8 AM CST Friday for the following
     zones:
     Austin...Brazos...Burleson...Colorado...Grimes...Houston...Madison...Montgomery...Trinity...Walker...Waller...Washington.

GM...Small Craft Advisory until 3 AM CST Friday for the following
     zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 3 AM to 6 AM CST Friday
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 6 AM CST Friday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Coastal waters from High Island to
     Freeport TX out 20 NM...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 12:48 AM CSTLow Water AdvisoryHGX11 hr
Feb 19, 4:16 AM CSTHard Freeze WarningHGXAustin, Brazos, Burleson, Colorado, Grimes, Houston and 8 more29 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.